Short-coupled variant of torsade de pointes (TdP) is an uncommon variant of polymorphic ventricular tachycardia with unknown etiology. It is initiated by a closely coupled premature ventricular complex (<300 ms) in the absence of QT prolongation and structural heart disease. Verapamil seems to be the only drug able to suppress the arrhythmia but, as it does not reduce the risk of sudden death, implantation of a cardioverter-defibrillator (ICD) is recommended. We describe the case of a 46-year-old woman referred to our Emergency Department because of palpitations. The initial ECG showed a non-sustained polymorphic ventricular tachycardia with a borderline QTc interval (450 ms). After admission, the patient experienced an episode of TdP that started after short-coupling interval (280 ms) between the last sinus beat and the ventricular premature beat (VPB). DC-shock restored sinus rhythm. Physical examination, exercise testing, echocardiography and cardiac magnetic resonance were all normal, and she had no family history of sudden cardiac death. Baseline ECG showed sinus rhythm and unifocal VPBs with the same morphology of the VPB of TdP. The patient received an ICD and was treated medically with verapamil. She was discharged from the hospital on oral therapy with verapamil (240 mg/day), and she was free of recurrence 12 months later when an electrical storm occurred. The verapamil dose was therefore increased to 480 mg/day. Unifocal VPBs disappeared from her body surface ECG, and the subsequent 3-year follow-up was uneventful. © 2013 Il Pensiero Scientifico Editore.

A case of electrical storm in a patient with short-coupled variant of torsade de pointes / Conte, G; Coppini, L; Demola, Ma; Ardissino, D. - In: GIORNALE ITALIANO DI CARDIOLOGIA. - ISSN 1972-6481. - 14:1(2013), pp. 76-78. [10.1714/1207.13375.]

A case of electrical storm in a patient with short-coupled variant of torsade de pointes

Ardissino D
2013

Abstract

Short-coupled variant of torsade de pointes (TdP) is an uncommon variant of polymorphic ventricular tachycardia with unknown etiology. It is initiated by a closely coupled premature ventricular complex (<300 ms) in the absence of QT prolongation and structural heart disease. Verapamil seems to be the only drug able to suppress the arrhythmia but, as it does not reduce the risk of sudden death, implantation of a cardioverter-defibrillator (ICD) is recommended. We describe the case of a 46-year-old woman referred to our Emergency Department because of palpitations. The initial ECG showed a non-sustained polymorphic ventricular tachycardia with a borderline QTc interval (450 ms). After admission, the patient experienced an episode of TdP that started after short-coupling interval (280 ms) between the last sinus beat and the ventricular premature beat (VPB). DC-shock restored sinus rhythm. Physical examination, exercise testing, echocardiography and cardiac magnetic resonance were all normal, and she had no family history of sudden cardiac death. Baseline ECG showed sinus rhythm and unifocal VPBs with the same morphology of the VPB of TdP. The patient received an ICD and was treated medically with verapamil. She was discharged from the hospital on oral therapy with verapamil (240 mg/day), and she was free of recurrence 12 months later when an electrical storm occurred. The verapamil dose was therefore increased to 480 mg/day. Unifocal VPBs disappeared from her body surface ECG, and the subsequent 3-year follow-up was uneventful. © 2013 Il Pensiero Scientifico Editore.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11381/2883757
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 1
  • ???jsp.display-item.citation.isi??? ND
social impact